- MDC vice-chair Sikhala has threatened to initiate constitutional processes to push out Mnangagwa's government from power as the economic turmoil and deteriorating social and political space in Zimbabwe could not be allowed to continue.
- SIX Mutoko parents and teachers were arrested on Thursday for staging a protest against the deterioration of standards in the education sector
- 'A Twin Farm , Dromoland, Zimbabwe farmer has been arrested for shooting and injuring his two neighbours for trespassing into his property'
- AN Inyathi farmer of Twin Farm in Dromoland, Zimbabwe has been arrested on charges of shooting and injuring his two neighbours for trespassing into his property
- 'RYANAIR BOSS Michael O'Leary branded 'racist' after suggesting Muslim men should face extra searches at airports. because Muslim men 'are more likely to be terrorists'
ONE of Bulawayo’s biggest health institutions, United Bulawayo Hospitals has run out of life saving Anti-Retroviral Drugs, a situation that has left patients stranded and having to find their own supplies at pharmacies.
UBH public relations officer Matron Nobuhle Thaka confirmed the situation, adding that the hospital had no option except to refer patients to private pharmacies.
“We do have a shortage of Abacavir Lamivudine 600/300 mg tablets for our adult patients and they have to source them from elsewhere because we are out of stock,” she said.
Abacavir Lamuvidine is a combination drug for the treatment of HIV infection and may improve immune system function.
It is used with other HIV medications to help control HIV infection. It helps to decrease the amount of HIV in the body so that the immune system can work better. This lowers the chance of getting HIV complications (such as new infections, cancer) and improves the quality of the patient’s life.
Matron Thaka said the institution’s ARVs are sourced from Natpharm which is the Government distributor of the drugs and the organistaion has also indicated that it had no stocks.
“Natpharm told us that they did not have the drugs as yet but have promised to send a consignment as soon as they get the drugs. We as an institution do not procure the drugs but they are donated to us and Natpharm distributes to us as and when we need them,” she said.
She said that UBH needs 325 units each quarter of the year but for the last quarter they were only given 81 units of Abacavir Lamivudine which have run out. UBH has 161 patients who take this special regimen.
“What this means is that towards the end of the month more people will be coming to collect their supply for the next quarter but we do not have them and we have been advising them to purchase from pharmacies’,” said Matron Thaka.
Those on pediatric ARVs have also been affected as the hospital is out of Ritonavir and Lopinavir for the five patients it was supplying. The institution has advised parents to also source the drugs for their children.
The hospital said the biggest challenge is that it has no back-up supplier of ARVs as Natpharm was the sole supplier in Zimbabwe. Hospitals can neither purchase from private suppliers nor borrow from sister institutions.
A snap survey by the Sunday News in pharmacies’ shows that Abacavir Lamivudine costs between $30 and $60 for one month’s supply, meaning that per quarter a patient has to fork out a maximum of $180 for ARVs.
Mr Lucky Maseko from Hope Fountain on the outskirts of Bulawayo who was at UBH Opportunistic Infections clinic last week said he was not sure of what will become of him since he was unable to purchase the drugs.
“I get ARVs from here and they told me that I have to buy from the pharmacy but the challenge is that I am not gainfully employed, I actually struggled to get money to travel to the hospital and now I cannot afford the high pharmacy costs,” he said.
Medical practitioners said if patients stop taking Abacavir Lamivudine even for a few days (for example, if they run out of your medicine and do not get it refilled right away), they should contact a doctor before they start taking it again.
“You may experience a serious allergic reaction if you stop taking Abacavir Lamivudine and then start again,” said a doctor from the city. by Robin Muchetu. Source: sundaynews